California, 2011Flash Flood and Heavy Snow in California, March 22 to 25, 2011
March 22 to 25, 2011 · NWS VEF · 3 events in 2 counties and zones
Two back-to-back storms dropped locally heavy snow in the Sierra Nevada and the mountains of southern Nevada. Isolated flash flooding also occurred.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two back-to-back storms dropped locally heavy snow in the Sierra Nevada and the mountains of southern Nevada. Isolated flash flooding also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 22, 7:10 PM PST, 3 hours 50 minutes earlier.
Area forecast discussion, Mar 22, 7:10 PM PST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
810 PM PDT TUE MAR 22 2011
.SYNOPSIS...A PACIFIC STORM WILL MOVE INTO SOUTHERN CALIFORNIA AND
THEN ACROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT BRINGING AN
INCREASE IN WIND AND A CHANCE OF RAIN AND SNOW TO MUCH OF THE
REGION. THE UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE
THROUGH THE WEEKEND AS A COUPLE MORE STORMS MOVE INTO THE SOUTHWEST.
&&
.UPDATE...SATELLITE LOOP SHOWED MOST CUMULUS CLOUDS DISSIPATING WITH
THE LOSS OF DAYTIME HEATING...AND MULTIPLE CLOUD LAYERS PUSHING
THROUGH CENTRAL CALIFORNIA AHEAD OF THE NEXT STORM. OVERNIGHT
FORECAST LOOKS OKAY AND NO UPDATE PLANNED AT THIS TIME.
&&
.AVIATION...FOR MCCARRAN...NO SIGNIFICANT WEATHER IS EXPECTED WITH
SOUTHWESTERLY WINDS AOB 10KTS THROUGHOUT THE NIGHT...BUT ANOTHER
SYSTEM WILL BE APPROACHING THE REGION ON WEDNESDAY WHICH WILL
INCREASE SOUTHWESTERLY WIND SPEEDS AND MID/UPPER LEVEL CLOUD
COVERAGE. THERE WILL BE A 15 TO 20 PERCENT CHANCE OF A BRIEF SHOWER
AT THE TERMINAL WEDNESDAY EVENING.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...LIGHT WINDS AND LITTLE CLOUD COVERAGE CAN BE EXPECTED
TONIGHT...BEFORE ANOTHER SYSTEM BEGINS TO IMPACT THE REGION ON
WEDNESDAY WHICH WILL INCREASE SOUTHWESTERLY WINDS...MID/UPPER LEVEL
CLOUD COVERAGE...AND BRING A CHANCE OF PRECIP TO THE SOUTHERN GREAT
BASIN.
&&
.PREV DISCUSSION...
304 PM PDT TUE MAR 22 2011
.SHORT TERM...CURRENT SATELLITE IMAGERY SHOWS HIGH CLOUDINESS HAS
MOVED EAST BUT CUMULUS ASSOCIATED WITH A WEAK UPPER LEVEL IMPULSE
HAS DEVELOPED OVER MUCH OF THE REGION. RADAR INDICATES THAT THERE IS
SOME LIGHT SHOWER ACTIVITY ASSOCIATED WITH THIS IMPULSE BUT NOTHING
SIGNIFICANT. THE MAIN CONCERN TURNS TO THE NEXT STORM IN LINE THAT
WILL BRING IMPACTS THE AREA BEGINNING TONIGHT. THIS ONE IS CURRENTLY
DIGGING ITS WAY SOUTH OFF THE COAST AND IS FORECAST TO DRAW CLOSE
ENOUGH TO BEGIN PRODUCING LIGHT SNOW OVER THE SIERRA TONIGHT. IT
APPEARS THAT THERE WILL BE A BRIEF PERIOD OF MORE MODERATE SNOW
DURING THE DAY WEDNESDAY AND MODEL FORECASTED AMOUNTS SUGGESTED A
WINTER WEATHER ADVISORY WAS NECESSARY FOR THE SIERRA EASTERN SLOPES.
THIS WAS ISSUED A SHORT TIME AGO HIGHLIGHTING GENERAL 4 TO 8 INCH
AMOUNTS AT THE RESORT LEVEL WITH HIGHER AMOUNTS NEAR THE CREST.
THE LOW BEGINS TO OPEN UP AND SWING INLAND WEDNESDAY EVENING AND
WILL BEGIN SPREADING PRECIPITATION ACROSS THE CENTRAL AND NORTHERN
REGIONS OF THE CWA WITH SNOW BEGINNING TO TAPER OFF IN THE SIERRA.
SNOWFALL AMOUNTS OF 2-4 INCHES ABOVE 5000 FEET ARE EXPECTED FOR
AREAS OTHER THE SIERRA INCLUDING THE SPRING MOUNTAINS. SINCE THIS
SNOW IS EXPECTED TO FALL TOMORROW NIGHT...THIS GIVES THE OVERNIGHT
FORECASTER ONE LAST LOOK AT QPF NUMBERS TO DETERMINE IF AN ADVISORY
OR WARNING IS NECESSARY FOR ANY OTHER AREAS. IN ADDITION TO THE
SHOWER ACTIVITY...SOUTHERLY WINDS WILL INCREASE ACROSS THE AREA
WEDNESDAY WITH BREEZY TO WINDY CONDITIONS DEVELOPING IN THE
AFTERNOON AND CONTINUING INTO THE EVENING HOURS. A LOCAL HI RES
MODEL FORECASTS A POSSIBLE WEAK DOWNSLOPE EVENT ALONG THE EASTERN
SLOPES OF THE SIERRA THURSDAY MORNING. THE STORM LIFTS OUT OF THE
AREA EARLY THURSDAY WITH JUST A BRIEF BREAK BEFORE THE NEXT ONE
DRIVES INTO THE WEST COAST LATER THAT DAY. THIS WILL BE ANOTHER
QUICK MOVER BUT BRINGS SUFFICIENT MOISTURE TO ADD TO THE SNOWFALL
TOTALS IN THE SIERRA. THE TRACK OF THIS SECOND SYSTEM SHOULD SHADOW
PRECIPITATION EFFECTS EAST OF THE SIERRA RANGE. TEMPERATURES IN
GENERAL ARE EXPECTED TO REMAIN BELOW NORMAL IN THE UNSETTLED PATTERN.
.LONG TERM...A LOW PRESSURE SYSTEM WILL PASS OVER THE FORECAST AREA
ON FRIDAY...WITH THE BEST CHANCE OF PRECIP ACROSS NORTHERN ZONES AND
BREEZY CONDITIONS EXPECTED AREAWIDE. FORECAST CONFIDENCE IS HIGH
WITH THIS FEATURE AS MODELS HAVE BEEN VERY CONSISTENT AND THEIR
ENSEMBLE MEANS ARE VERY CLOSE TO OPERATIONAL PROGS. MINIMAL CHANGE
WAS NEEDED TO THE EXISTING GRIDS IN HANDLING THIS SYSTEM. SATURDAY
AND INTO NEXT WEEK...MODELS ARE STILL STRUGGLING TO FIND COMMON
GROUND...AND THEREFORE OPTED TO MAKE ONLY MINOR CHANGES TO THE
FORECAST...SLIGHTLY INCREASING CHANCES OF PRECIP AND DECREASING
TEMPERATURES FOR ANOTHER POTENTIAL SYSTEM TO IMPACT THE REGION ON
SUNDAY...AND TRENDING TOWARDS A CLIMO FORECAST BY TUESDAY...AS
MODELS ARE COMPLETELY OUT OF PHASE WITH EACH OTHER BY BY THIS POINT.
.AVIATION...FOR MCCARRAN...NO SIGNIFICANT WEATHER IS EXPECTED TODAY
WITH SOUTHWESTERLY WINDS AOB 10KTS THROUGHOUT THE DAY...BUT ANOTHER
SYSTEM WILL BE APPROACHING THE REGION ON WEDNESDAY WHICH WILL
INCREASE SOUTHWESTERLY WIND SPEEDS AND MID/UPPER LEVEL CLOUD
COVERAGE. THERE WILL BE A 15 TO 20 PERCENT CHANCE OF A BRIEF SHOWER
AT THE TERMINAL WEDNESDAY EVENING.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WEAKER WINDS AND LESS CLOUD COVERAGE CAN BE EXPECTED
TODAY...BEFORE ANOTHER SYSTEM BEGINS TO IMPACT THE REGION ON
WEDNESDAY WHICH WILL INCREASE SOUTHWESTERLY WINDS...MID/UPPER LEVEL
CLOUD COVERAGE...AND BRING A CHANCE OF PRECIP TO THE SOUTHERN GREAT
BASIN.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WINTER WEATHER ADVISORY FROM 6 AM WEDNESDAY TO MIDNIGHT PDT
WEDNESDAY NIGHT FOR CAZ519.
&&
MORGAN/JACQUES/SALMEN/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Mar 22, 4:03 AM PST, 18 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
503 AM PDT TUE MAR 22 2011
AZZ001>003-036-CAZ519>527-NVZ014>022-230700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
503 AM PDT TUE MAR 22 2011 /503 AM MST TUE MAR 22 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THREE SEPARATE PACIFIC STORMS ARE EXPECTED TO IMPACT THE REGION
DURING THE PERIOD. THE FIRST SYSTEM WILL MOVING INTO THE SOUTHERN
SIERRA WEDNESDAY THEN ACROSS THE REST OF THE REGION WEDNESDAY
NIGHT. THE MAIN WEATHER HAZARD WILL BE SNOW ABOVE 5000 FEET BUT
ACCUMULATIONS ARE GENERALLY EXPECTED TO BE LESS THAN 6 INCHES FOR
MOST MOUNTAIN AREAS. ANOTHER SYSTEM WILL MOVE ACROSS THE REGION
THURSDAY NIGHT AND FRIDAY WITH LIGHT SNOW AMOUNTS MAINLY CONFINED
TO THE SOUTHERN SIERRA AND THE MOUNTAINS OF EASTERN NEVADA AND FAR
NORTHWEST ARIZONA. THE NEXT STORM THAT MOVES IN SATURDAY NIGHT AND
SUNDAY APPEARS THAT IT MAY BE COLDER AND A LITTLE FARTHER SOUTH
THAN THE PRIOR TWO WHICH WILL INCREASE THE POTENTIAL OF STRONG
WINDS IN ADDITION TO ANOTHER ROUND OF SNOW IN THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Eastern Sierra Slopes of Inyo County
- When
- March 22, 11:00 PM PST to March 24, 9:00 AM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
Eighteen inches of snow fell at Aspendell (8500').
Flash Flood, Inyo
- When
- March 23, 8:14 PM PST to 10:00 PM PST
- Where
- Inyo County, 9.27 mi WNW of Harrisburg to 9.22 mi WNW of Harrisburg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.397, -117.283
Mud and rocks rendered Highway 190 impassable at Townes Pass.
Heavy Snow, Eastern Sierra Slopes of Inyo County
- When
- March 24, 4:00 PM PST to March 25, 4:00 AM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
After only a seven hour break between storms, another 14.5 inches of snow fell at Aspendell (8500').
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, March 22, 2011$1.3 million · EF2 · 64 events
- Flash Flood and Debris Flows in California, March 22 to 27, 2011$32 million · 52 kt wind · 20 events
- Winter Weather in Wisconsin, March 22, 20111 death · $2,000 · 1 event
- Tornado and Hail in Nebraska, March 22, 2011$1.4 million · EF1 · 12 events
- Winter Storm in Wisconsin, March 22 to 23, 2011$3.0 million · 7 events
- Winter Storm and Lightning Strike in Wisconsin, March 22 to 23, 2011$566,000 · 19 events
- Wildfire in Kansas, March 22, 2011$1.0 million · 1 event
- Wildfire in Missouri, March 22 to 23, 2011$510,000 · 5 events
- Wildfire in Oklahoma, March 22, 2011$250,000 · 1 event
- Winter Storm and Heavy Snow in Michigan, March 22 to 23, 2011$80,000 · 11 events
- Tornadoes and Hail in Iowa, March 22, 20112 injured · EF1 · 9 events
- Blizzard and Winter Storm in North Dakota, March 22 to 23, 201146 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280901, 280899, 280902.